Ask a doctor

Ptosis getting worse 3 months after Botox?

Got Botox for the 1st time 3 months ago into forehead, glabella and crows feet. I noticed eyelid swelling/ptosis the next day. My eyes are sunken into my forehead and my eyelid skin has been drooping. Today I noticed that the eyelid skin over the outside corner of my right eye seems to be drooping more...is this even possible? Really scared...still can't move my glabella lines where most of the Botox was injected...will my eyes ever look the same and how much longer do I have to live like this?

Doctor Answers (6)

Side Effects of Botox

+1
Ptosis is a potential side effect of Botox.  Generally speaking the ptosis should not last more than 3 or 4 months and when the Botox is completely gone so is the ptosis.  I would be surprised if it is getting worse but I would return to your dermatologist for examination if you are concerned.


New York Dermatologist
5.0 out of 5 stars 33 reviews

You're almost there

+1
NeverAgain:  I am sorry this happened. Ptosis means "low." You can have eyelid ptosis or brow ptosis after botox.  Brow ptosis is probably more common...this is when the muscle that raises the eyebrows (the frontalis) is weakened so much that it can't pull the eyebrows up very well.  This is a common error in injecting botox.  In an effort to get rid of all forehead wrinkles, the injector completely paralyzes the forehead causing the eyebrows to hang low, making people look more tired and less attractive.  

Interestingly, you can get a little brow lift from injecting botox just under the eyebrow to weaken the muscle that pulls down on the eyebrow.  This is one of my favorite techniques. 

Eyelid ptosis is relatively rare and depends on botox getting pretty deep inside the upper eyelid to the muscle that holds the actual eyelid up (the levator).  There are tips and tricks to avoid this, but it is sometimes just bad luck.

It sounds like at first you had eyelid ptosis and now are getting some eyebrow ptosis.  Possibly, you had achieved a little bit of an eyebrow lift from the botox and now that is wearing off.  

If your eyelid has fallen noticeably and it stays like this after the botox wears off, it is possible that something medical is going on, and you should see your doctor.  

This round of botox should be completely out of your system in a couple weeks.  Consider giving a different, experienced injector another try. Best of luck.  

Garrett Griffin, MD
Minneapolis Facial Plastic Surgeon
5.0 out of 5 stars 3 reviews

Botox and ptosis

+1
Generally speaking, Botox injected into the depressor muscles in the glabella does not cause brow droopiness.  However, Botox injected into the forehead muscles which elevate the brow can cause droopiness.  Usually this will improve over time as the Botox weakens.

Samer W. Cabbabe, MD, FACS
Saint Louis Plastic Surgeon
4.0 out of 5 stars 9 reviews

You might also like...

Ptosis After Botox

+1
It is important to follow up with whoever did your injections. Hopefully before and after pictures were taken to track your progress. At your follow up, the before and after pictures can be compared to see if the drooping of your eyelids have actually gotten worse. Everyone metabolizes Botox at different rates, but assuming that the cause of your ptosis is from the Botox injections then it should usually return to normal after 4 months. Good luck!

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 4 reviews

Ptosis after Botox

+1
A normal dose of Botox lasts 3-4 months, but total effects can last up to 6 months. However, if you had a larger dosage used, your results could last on the longer side because your body has more to combat to return things to normal. Over time, it will resolve, but how long it will take depends on how much was used and where it was injected.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Ptosis after BTX injections

+1
Go see your MD that injected you to be re-assessed. How long it lasts depends on how much was injected, and where it was injected, and when was the onset.

David A. F. Ellis, MD
Toronto Facial Plastic Surgeon
4.5 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.